Ohio, 2012

Hail and Damaging Winds in Ohio, September 21, 2012

September 21, 2012 · NWS ILN · 12 events in 7 counties and zones

Thunderstorms developed and moved westward across parts of the the Ohio Valley ahead of a wave of low pressure during the evening. Some of these storms became organized, producing a threat of damaging winds and isolated sub severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$92,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed and moved westward across parts of the the Ohio Valley ahead of a wave of low pressure during the evening. Some of these storms became organized, producing a threat of damaging winds and isolated sub severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 21, 7:18 PM EST, 17 minutes earlier.

Area forecast discussion, Sep 21, 7:18 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
818 PM EDT FRI SEP 21 2012

.SYNOPSIS...
A WAVE OF LOW PRESSURE WILL TRACK NORTHEAST THROUGH THE OHIO
VALLEY TONIGHT. RAIN WILL OVERSPREAD THE REGION AHEAD OF THIS
SYSTEM TONIGHT. THE LOW WILL TRACK NORTHEAST OF THE REGION ON
SATURDAY WITH COLDER AIR MOVING IN FOR SATURDAY AND SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
PCPN CONTINUES TO DEVELOP OUT ACROSS INDIANA AND IL AHEAD OF DEEPENING
LOW PRESSURE. MODELS HAVE COME INTO BETTER ALIGNMENT WITH THE
SYSTEM AS THE BRING THE SFC LOW OUT OF SRN IL...ACROSS CNTRL IL
AND THEN ACROSS THE NW PORTION OF THE FA.

BEST PCPN IS EXPECTED NW OF ABOUT A RID-DAY-CMH LINE...WITH IT
SWINGING INTO THE NW AROUND 00Z...PEAKING AROUND 03Z...THEN
EXITING QUICKLY AFTER 06Z. WENT 100 POPS ACROSS THE NW...AND TAPERED
DOWN TO CHANCE POPS IN THE S. LIMITED THE MENTION OF THUNDER TO
THE NW FOR TONIGHT...BASED ON CURRENT RADAR LOOP OUT OF IN/IL.

LOWS SHOULD RANGE FROM THE UPPER 40S ACROSS THE NW COUNTIES....BUT
STAYING AROUND 60 IN THE EXTREME SE COUNTIES.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
A STRONG S/W WILL SWING AROUND THE BASE OF A DEEP H5 LOW ON
SATURDAY. THIS SHOULD HELP KICK OFF INSTABILITY SHOWERS ON
SATURDAY. THE BEST CHANCE WILL BE ACROSS THE NRN HALF OF THE FA.
AS THE ENERGY WORKS E...THE PCPN SHOULD END QUICKLY SATURDAY
NIGHT.

A LARGE CANADIAN HIGH...BEGINS TO BUILD IN SATURDAY NIGHT. 0C AIR
AT H8 REACHES EXTREME NW OHIO BY SUNDAY MORNING...BUT WITH SOME NW
FLOW AT THE SFC...LOWS SHOULD STAY MAINLY IN THE 40S. THE HIGH
CONTINUES TO SETTLE IN SUNDAY INTO SUNDAY NIGHT. WITH THE COLD AIR
ALOFT...CU SHOULD POP ON SUNDAY...WITH BETTER COVERAGE ACROSS THE N.

MODELS TRY AND BRING THE CENTER OF THE HIGH DOWN ACROSS THE FA ON
SUNDAY NIGHT. 0C AIR AT H8 SETTLES ACROSS THE FA SUNDAY NIGHT. EXPECT
LOWS TO DROP INTO MID TO UPPER 40S. ADDED A MENTION FROST FOR
SUNDAY NIGHT. WILL ADD A MENTION IN THE HWO OF FROST.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
THE COOLEST MORNING OF THE FORECAST WILL START OFF THE PERIOD UNDER
CLEAR SKIES IN CLOSE PROXIMITY TO A SURFACE HIGH PRESSURE OVER
KENTUCKY. HIGHS SHOULD BE A HANDFUL OF DEGREES WARMER THAN SUNDAY AS
RETURN FLOW SETS UP AND SKIES REMAIN GENERALLY CLEAR. THIS PART OF
THE FORECAST MAY NEED TO BE BUMPED UP IF FULL SUN IS EXPECTED.

THE RETURN FLOW OVERNIGHT WILL NECESSITATE A SLIGHT CHANCE OF
SHOWERS TOWARDS DAYBREAK TUESDAY DUE TO MOISTURE POOLING AHEAD OF
THE NEXT COLD FRONT THAT IS SLATED TO CROSS THE REGION FROM
NORTHWEST TO SOUTHEAST ON WEDNESDAY. INCREASED CHANCES OF RAIN WILL
BE FOUND THROUGH EARLY THURSDAY AS THE FRONT STALLS ALONG THE OHIO
RIVER WEDNESDAY NIGHT. HIGH PRESSURE BUILDING IN THE GREAT LAKES
DURING THIS TIME FRAME WILL LIKELY PUSH THE MOISTURE AND ASSOCIATED
RAIN CHANCES OUT QUICKER...BUT DIFFERING MODEL SOLUTIONS HAD ME
LINGER POPS A LITTLE LONGER. CLOUD COVER AND THE NORTHERLY FLOW
SUGGESTS A COOLER EXTENDED PERIOD AS WELL...DROPPED READINGS A
LITTLE AND FEEL THE TREND WILL BE TO DROP THEM FURTHER AS TIME GOES
ON.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE TAF SITES TONIGHT.
ALTHOUGH THUNDERSTORM ACTIVITY IS EXPECTED TO DECREASE TONIGHT
SHOWERS WILL IMPACT ALL THE TAF SITES. MVFR TO IFR VSBYS WILL BE
POSSIBLE WITH SOME OF THE HEAVIER RAIN. ADDED TSRA INTO ONLY KDAY
AT THIS TIME HOWEVER THIS MAY HAVE TO BE ADDED IN AT ADDITIONAL
TAF SITES IF THE AREA OF STORMS MAINTAINS ITS CURRENT STRENGTH.
RAIN WILL TAPER OFF LATER TONIGHT. LOW LEVEL MOISTURE WILL BE
PRESENT ACROSS THE AREA AND THEREFORE SOME MVFR CIGS AND VSBYS
WILL BE POSSIBLE. CONDITIONS WILL IMPROVE TO VFR DURING THE DAY.
WINDS WILL PICK UP AND BECOME GUSTY FOR THE AFTERNOON AND INTO THE
EARLY EVENING HOURS ON SATURDAY WITH CU PRESENT ACROSS THE AREA.
WINDS WILL BEGIN TO DECREASE AND SKIES WILL CLEAR OUT BY THE END
OF THE TAF PERIOD.

.OUTLOOK...NO SIGNIFICANT WEATHER IS EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...SITES
NEAR TERM...SITES
SHORT TERM...SITES
LONG TERM...FRANKS
AVIATION...NOVAK
Hazardous weather outlook, Sep 21, 6:25 PM EST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
725 PM EDT FRI SEP 21 2012

INZ075-080-KYZ089>100-OHZ026-034-035-043>046-051>056-061>065-071>074-
078>082-088-222330-
OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-
WARREN-CLINTON-ROSS-HOCKING-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-
SCIOTO-
725 PM EDT FRI SEP 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

TEMPERATURES SUNDAY NIGHT WILL FALL INTO THE MID TO UPPER 30S OVER
A GOOD PORTION OF THE AREA. WITH CLEAR SKIES AND LIGHT WINDS...FROST
DEVELOPMENT IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ050-058-059-066-073-074-OHZ042-060-070-077-222330-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-DARKE-PREBLE-
BUTLER-HAMILTON-
725 PM EDT FRI SEP 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...MIAMI VALLEY OF OHIO AND SOUTHWEST
OHIO.

.DAY ONE...TONIGHT.

ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE THIS EVENING.
THE MAIN TREATS ARE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

TEMPERATURES SUNDAY NIGHT WILL FALL INTO THE MID TO UPPER 30S OVER
A GOOD PORTION OF THE AREA. WITH CLEAR SKIES AND LIGHT WINDS...FROST
DEVELOPMENT IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 21, 7:09 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
809 PM EDT FRI SEP 21 2012

INZ050-058-059-066-OHZ042-043-051-060-070-220115-
UNION IN-FRANKLIN IN-FAYETTE IN-WAYNE IN-BUTLER OH-DARKE OH-MIAMI OH-
PREBLE OH-SHELBY OH-
809 PM EDT FRI SEP 21 2012

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN SHELBY...
PREBLE...NORTHWESTERN MIAMI...DARKE...NORTHWESTERN BUTLER...WAYNE...
FAYETTE...NORTHERN FRANKLIN AND UNION COUNTIES THROUGH 915 PM EDT...

AT 803 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM ROSE HILL TO GREENS FORK TO ANDERSONVILLE...MOVING
EAST AT 40 MPH.

WIND GUSTS FROM 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...ANSONIA...RICHMOND...
NEW PARIS...GREENVILLE...NEW MADISON...LIBERTY...VERSAILLES...
ARCANUM...BRADFORD...WEST COLLEGE CORNER...EATON AND LEWISBURG.

ALSO...SPRINGERSVILLE...SPRING GROVE...NORTH STAR...PALESTINE...
MIDDLEBORO...ABINGTON...ALQUINA AND EVERTON ARE NEAR THE PATH OF THIS
LINE OF STRONG THUNDERSTORMS.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 3979 8531 3980 8523 4000 8521 4001 8482
      4033 8481 4033 8422 3992 8449 3946 8472
      3946 8530

SNYDER

The radar

The Cincinnati radar (KILN), 95 km away, was scanning. The volume nearest the first event began at 00:33 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Darke

When
September 21, 7:35 PM EST to 7:39 PM EST
Where
Darke County, 2.14 mi SSW of New Madison
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
39.940, -84.710

A large chicken barn was blown over as well as trees and power lines downed south of New Madison due to thunderstorm winds.

Thunderstorm Wind, Preble

When
September 21, 7:42 PM EST to 7:46 PM EST
Where
Preble County, 0.53 mi W of West Manchester
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
39.900, -84.630

Three trees were damaged near West Manchester due to thunderstorm winds. A vehicle, car port, fence, and two houses also sustained damage.

Thunderstorm Wind, Darke

When
September 21, 7:46 PM EST to 7:50 PM EST
Where
Darke County, 0.53 mi W of Gordon
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
39.930, -84.510

Trees were reported down near Highway 722 due to thunderstorm winds.

Thunderstorm Wind, Champaign

When
September 21, 8:25 PM EST to 8:29 PM EST
Where
Champaign County, 2.07 mi SW of Westville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
40.082, -83.861

Several trees were downed along Old Troy Pike due to thunderstorm winds.

Thunderstorm Wind, Champaign

When
September 21, 8:32 PM EST to 8:36 PM EST
Where
Champaign County, 0.69 mi S of Urbana
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
40.110, -83.750

At least four trees were downed in Urbana due to thunderstorm winds. Structural damage also occurred to a house.

Hail, Montgomery

When
September 21, 9:00 PM EST to 9:04 PM EST
Where
Montgomery County, 2.13 mi W of Hempstead
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
39.680, -84.170

Thunderstorm Wind, Franklin

When
September 21, 9:10 PM EST to 9:14 PM EST
Where
Franklin County, 0.87 mi NE of Hilliard
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.040, -83.140

Trees were downed near Hilliard due to damaging thunderstorm winds.

Thunderstorm Wind, Delaware

When
September 21, 9:15 PM EST to 9:19 PM EST
Where
Delaware County, 1.38 mi N of Powell
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.190, -83.080

A tree was downed in Liberty Township due to damaging thunderstorm winds.

Thunderstorm Wind, Franklin

When
September 21, 9:17 PM EST to 9:21 PM EST
Where
Franklin County, 1.48 mi NNE of Riverlea
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.100, -83.020

Tree branches were downed and a tree was split in half near Worthington due to damaging thunderstorm winds.

Thunderstorm Wind, Franklin

When
September 21, 9:23 PM EST to 9:27 PM EST
Where
Franklin County, Westerville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.120, -82.920

Tree limbs were downed in the area of Westerville due to thunderstorm winds.

Thunderstorm Wind, Delaware

When
September 21, 9:33 PM EST to 9:37 PM EST
Where
Delaware County, 0.87 mi SW of Center Vlg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.160, -82.810

A tree was downed near Center Village due to thunderstorm winds.

Thunderstorm Wind, Licking

When
September 21, 9:38 PM EST to 9:42 PM EST
Where
Licking County, 0.87 mi SW of Croton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
40.240, -82.690

A tree fell onto power lines and caught fire in Hartford due thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411945, 411946, 411940, 411943, 411944, 411955, 411942, 411947, 411941, 411948, 411949, 411950.